Alert archive / New Mexico / Flash Flood Warnings in 2022

Flash Flood Warning 201, NWS Albuquerque, NM

August 12, 2022Catron County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 12, 2022, 1:17 PM MDT for Catron County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2022, 1:17 PM MDT (19:17 UTC)
Expired
Aug 12, 2022, 4:15 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Catron County, NM

The radar

The Holloman AFB radar (KHDX), 184 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 7.3 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2022-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2022-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
1696 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

824 
WGUS55 KABQ 121917
FFWABQ
NMC003-122215-
/O.NEW.KABQ.FF.W.0201.220812T1917Z-220812T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
117 PM MDT Fri Aug 12 2022

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  The Black burn scar in...
  South Central Catron County in west central New Mexico...

* Until 415 PM MDT.

* At 117 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Black Burn Scar. Between 0.5 and 1 inch of 
  rain has fallen. Additional rainfall amounts up to 0.75 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

Excessive rainfall over the burn scar will impact Taylor Creek, 
Diamond Creek, South Diamond Creek and Hoyt Creek downstream to the 
East Fork Gila River as well as DD Bar Road, Links Road and Trails 
End Road. The debris flow can consist of rock, mud, vegetation and 
other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Black Burn
           Scar.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the Black Burn Scar.

* Some locations that will experience flash flooding include...
  mainly rural areas of South Central Catron County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Runoff from rainfall will cause elevated water levels within 
vulnerable drainages in and downstream of the Black fire burn area.

Do not camp along streams and rivers. Remain alert when hiking in 
steep, narrow canyons. Know where you are relative to low spots and 
drainages.



&&

LAT...LON 3341 10803 3343 10800 3339 10800 3331 10800
      3328 10800 3320 10800 3320 10810 3320 10813
      3320 10816 3322 10817 3325 10819 3327 10818
      3329 10814 3334 10810 3341 10806

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

15
2 follow-up statements
955 
WGUS75 KABQ 122048
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
248 PM MDT Fri Aug 12 2022

NMC003-122215-
/O.CON.KABQ.FF.W.0201.000000T0000Z-220812T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Catron NM-
248 PM MDT Fri Aug 12 2022

...FLASH FLOOD WARNING FOR THE BLACK BURN SCAR REMAINS IN EFFECT 
UNTIL 415 PM MDT THIS AFTERNOON FOR SOUTH CENTRAL CATRON COUNTY...

At 248 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain over the Black Burn Scar have ended with light showers or 
sprinkles continuing. Between 0.5 and 1 inch of rain has fallen. 
Flash flooding is ongoing or expected to begin shortly.

Excessive rainfall over the burn scar will impact Taylor Creek, 
Diamond Creek, South Diamond Creek and Hoyt Creek downstream to the 
East Fork Gila River as well as DD Bar Road, Links Road and Trails 
End Road. The debris flow can consist of rock, mud, vegetation and 
other loose materials.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding in and around the Black Burn Scar.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of areas in and around
         the Black Burn Scar.

Some locations that will experience flash flooding include...
  mainly rural areas of South Central Catron County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Runoff from rainfall will cause elevated water levels within 
vulnerable drainages in and downstream of the Black fire burn area.

Do not camp along streams and rivers. Remain alert when hiking in 
steep, narrow canyons. Know where you are relative to low spots and 
drainages.



&&

LAT...LON 3341 10803 3343 10800 3339 10800 3331 10800
      3328 10800 3320 10800 3320 10810 3320 10813
      3320 10816 3322 10817 3325 10819 3327 10818
      3329 10814 3334 10810 3341 10806

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

15
856 
WGUS75 KABQ 122212
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
412 PM MDT Fri Aug 12 2022

NMC003-122222-
/O.EXP.KABQ.FF.W.0201.000000T0000Z-220812T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Catron NM-
412 PM MDT Fri Aug 12 2022

...FLASH FLOOD WARNING FOR THE BLACK BURN SCAR WILL EXPIRE AT 415 PM 
MDT THIS AFTERNOON FOR SOUTH CENTRAL CATRON COUNTY...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

A Flood Watch remains in effect until 1100 PM MDT Friday for a 
portion of west central New Mexico.

LAT...LON 3341 10803 3343 10800 3339 10800 3331 10800
      3328 10800 3320 10800 3320 10810 3320 10813
      3320 10816 3322 10817 3325 10819 3327 10818
      3329 10814 3334 10810 3341 10806

$$

15

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 11:34 AM MDT, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 12, 11:34 AM MDT, 1 hour 43 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1134 AM MDT Fri Aug 12 2022

.AVIATION...
18Z TAF CYCLE
The focus for SHRA/TS will be over southwest NM thru 03Z. Storms
will drift to the southwest over the Gila region. Any direct hits
will be capable of heavy rainfall, gusty outflow winds, and frequent
lightning strikes. Quiet conditions are expected again tonight with
a few lingering mid level clouds and light winds.

Guyer

&&

.PREV DISCUSSION...327 AM MDT Fri Aug 12 2022...
.SYNOPSIS...
The center of the strong high pressure area aloft is over north
central Colorado. It will be the main player in our weather over the
next several days. The high center will move slowly southeast into
the Oklahoma and Texas Panhandles this weekend, remain there for a
day, then shift farther southeast and weaken. Meanwhile, a stronger
high will be developing to our northwest early next week. The flow
aloft will be from south to north through Monday, then reverse and
move from north to south for most of next week. Both of these flows
will bring moisture into NM, directly from the south through next
Monday, then indirectly (sometimes called the reverse monsoon) from
the north thereafter. Showers and thunderstorms will favor the west
and central areas the next few days, then the east gets involved by
Tuesday, thanks to a back door cold front Monday night. Some models
have a slow-moving potent inverted trough impacting at least southern
NM Tuesday through Thursday. Widespread storms are expected from
Tuesday through Friday of next week based on this scenario.

&&

.DISCUSSION...
SHORT TERM...(FRIDAY THROUGH SATURDAY)...
The center of a ~595 dam mid-level high pressure system is forecast
to migrate over the CO/KS border today, then remain at that
longitude while sinking a little closer to the OK/KS/CO border on
Saturday. This will generally steer storms toward the west and
northwest at speeds under 10 mph.  Water vapor imagery and forecast
models depict drier air wrapping around the high pressure system and
over northern, central and eastern parts of the forecast area with a
downtick in convective coverage commencing today.  PWATs will
generally fall to around 0.80" today, except for higher values up to
1.30" over the southwest mountains where locally heavy rainfall may
result in flash flooding. PWATs are forecast to fall closer to 1
inch over the southwest mountains on Saturday while holding roughly
steady elsewhere. With decreasing coverage of showers and
thunderstorms high temperatures are forecast to climb today and
Saturday.  By Saturday afternoon highs should peak as much as 5
degrees above normal over the forecast area's eastern border, and as
much as 5 degrees below normal over the western border.

LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)...
The upper high pressure center will be just east of NM later this
weekend and early next week, setting up the traditional monsoon
pattern with direct moisture moving into NM from Mexico, mainly
impacting the western half of the CWA. The high will transition to
the northwest of NM by Tuesday of next week. This will allow storm
systems moving by to the north to drag their surface cold fronts
into eastern NM. At the same time, an inverted trough is expected to
at least impact southern NM from Tuesday through Thursday of next
week, with a good chance we get additional moisture in central and
northern NM as well. So, western and central areas will be the main
focus for precipitation through Monday, then the east joins in on
Tuesday and is active through the rest of the week. Heavy rain will
be likely each day of the forecast, leading to the potential for
flash flooding, especially over recent burn scars.

&&

.FIRE WEATHER...
A downtick in the coverage of showers and thunderstorms will
commence today and persist through the weekend as drier air works
its way westward over the forecast area.  Precipitable water values
will linger above 1.25" over the West Central Highlands today where
the greatest threat of flash flooding will occur, and only around
0.80" elsewhere. West Central Highlands PWATs are forecast to fall
closer to 1" by Saturday afternoon, while PWATs remain roughly
steady elsewhere.  Warmer temperatures will accompany the drier air
with readings reaching a degree or so below normal over the western
border of the fire weather forecast area Sunday, and as much as 6
degrees above normal over the eastern border. A mid-level high
pressure system centered just east of the central and southern
Rockies this weekend is forecast to weaken during the first half of
the coming work week as an easterly wave tracks slowly westward
along NM's southern border while invigorating thunderstorm activity
over the state.  The wave will also draw moist backdoor cold fronts
into the state Monday night and potentially Tuesday night.  An
uptick in thunderstorm coverage is forecast over western and north
central NM Monday, then areawide Tuesday through Thursday.  PWATs
are forecast to climb near and above 1 inch areawide Wednesday and
Thursday when the risk of locally heavy rainfall and flash flooding
may become widespread.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 11 PM MDT this evening for the following zones...
NMZ208.

&&

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 2:35 AM MDTFlood WatchABQCatron, Socorro19 hr
Aug 12, 12:58 PM MDTAreal Flood AdvisoryABQCatron3 hr
Aug 12, 2:57 PM MDTFlash Flood Warning Considerable damage threatABQLincoln3 hr
Aug 12, 5:22 PM MDTAreal Flood AdvisoryABQRio Arriba, Taos113 min

Nearby

Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.